Alert archive / Pennsylvania / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

May 29, 2020Carbon County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at May 29, 2020, 3:38 PM EDT for Carbon County, Pennsylvania. It was in force for 82 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2020, 3:38 PM EDT (19:38 UTC)
Expired
May 29, 2020, 5:00 PM EDT
In force
82 min
Issued by
NWS Philadelphia/Mount Holly

County Carbon County, PA

The radar

The Binghamton radar (KBGM), 159 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:10 PM EDTTSTM WND GST 651 Ne Bethel, PASPOTTER ESTIMATES 60-70 MPH WINDS AT THE TRI-COUNTY WORSHIP CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

972 
WWUS81 KPHI 291938
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
338 PM EDT Fri May 29 2020

PAZ054-060-292100-
Berks-Carbon-
338 PM EDT Fri May 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN BERKS AND 
WESTERN CARBON COUNTIES...

At 335 PM EDT, radar indicated strong thunderstorms were located 
along a line extending from Mcadoo to near Royalton. Movement was 
northeast at 50 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Jim Thorpe, Hamburg, Nesquehoning, Womelsdorf, Weatherly, Robesonia,
Bernville, Strausstown, New Mahoning, Lake Harmony, Lansford, Summit
Hill, Beaver Meadows and Tresckow.

This includes the following highways...
 Interstate 80 in Pennsylvania between mile markers 277 and 286.
 Interstate 78 in Pennsylvania between mile markers 10 and 32.
 Northeast Extension near exit A95.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4052 7625 4058 7601 4063 7600 4067 7590
      4077 7582 4091 7599 4101 7573 4105 7577
      4109 7577 4113 7567 4106 7558 4032 7616
      4049 7643
TIME...MOT...LOC 1937Z 225DEG 43KT 4087 7599 4016 7671 

$$

Iovino

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 29, 2:38 PM EDT, 1 hour earlier.

Area forecast discussion, May 29, 2:38 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Mount Holly NJ
238 PM EDT Fri May 29 2020

.SYNOPSIS...
A prefrontal trough will develop near and east of the
Appalachians today. A strong cold front will move slowly through
the region late tonight and Saturday. High pressure will build
into much of the eastern U.S. Sunday and Monday before shifting
offshore on Tuesday. A surface low will dig southeastward from
southern Canada on Tuesday to the Northeast on Wednesday.
A reinforcing cold front may move through the region on
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
With the breaks in the clouds, heat and humidity is building
across the region, and as a result, so is the instability ahead
of an approaching cold front.

A Severe Thunderstorm Watch is now in effect until 9 pm for most
of southeast Pennsylvania and portions of northwest New Jersey.

Temps are rising into the 80s, and surface dewpoints are in the
lower 70s. SB CAPE values range from 2000-3000 J/kg in these
areas, along with 30-40 kt 0-6 km bulk shear. PWATs also range
from 1.5-1.8 inches due to the high volume of moisture in the
atmosphere.

Latest HRRR has the highest reflectivities coming through the
western zones between 5pm-9pm. Cannot rule out some more strong
to severe storms for several hours thereafter as the line tracks
to the east, but as instability is lost, the thunder risk will
steadily decrease deeper into the night, though some lingering
showers and isolated thunder will remain possible all the way to
the coast. Given that the front will remain to our west, it
will remain very warm and muggy overnight with lows mainly in
the upper 60s.

Localized heavy rain and flash flooding may also be a concern
today. It has been dry lately, so not too concerned about an
areal flood threat. However, boundary parallel deep layer flow
will be supportive of training storms, and with plenty of
moisture in the air mass, any storms will be capable of
producing some heavy downpours. Areas such as Berks County, the
Lehigh Valley, and the Poconos will likely be at greatest risk
for this, corresponding to the placement of the greater severe
weather threat.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
The cold front responsible for today's/tonight's convection will
be moving slowly through the region on Saturday. Cannot rule out
showers in proximity to the front, especially in
eastern/southern portions of the CWA in the morning. However,
precipitation should generally be southeast of the area, so PoPs
become increasingly confined to southern Delmarva by afternoon.
The cold front's slow progress suggests max temperatures will
be warm, with highs generally in the upper 70s to middle 80s.

The stronger cold advection moves into the region Saturday
night, with noticeably colder/drier air encompassing the
entirety of the CWA by Sunday. Northwest winds will likely stay
somewhat elevated Saturday night, so not expecting ideal
radiational cooling. Nevertheless, lows will likely be in the
50s for most of the area (40s for the Poconos), a good 10-15
degrees colder than the previous night.

High pressure will build into the Midwest/Ohio Valley on Sunday.
The northern Mid-Atlantic will remain in the stronger cold
advection on the downstream side, leading to a cooler/refreshing
day. Forecast highs are about 10 degrees cooler than Saturday's.
Main weather of interest on Sunday may be fire weather concerns
given the antecedent dry conditions, as northwest winds 10 to
20 mph will accompany low surface dew points (near or even below
40 degrees). Not out of the question these values are still on
the high side, which would lead to minimum relative humidity
values around/below 30 percent.

As the surface high approaches the area Sunday night, winds
should more readily decouple, and lows are expected to be
somewhat cooler than the previous night. Most of the area will
be in the 40s. Of interest, however, is an approaching midlevel
trough. Models suggest an embedded perturbation may move into
the area by Monday morning, with some of the deterministic
output indicating sparse coverage of high-based showers as the
trough axis swings through. Have added a slight-chance mention
for this in the northern third or so of the CWA. Otherwise,
another quiet period expected through Monday night, with
temperatures remaining several degrees below seasonal averages.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
The medium-range forecast features a trend toward much more
active weather.

As northwest midlevel flow continues across the Northeast, a
high-amplitude ridge will allow for a broad region of increasing
moisture/instability across the central U.S. A fairly potent
vort max will move from southern Canada on Tuesday to the Saint
Lawrence Valley by Wednesday night. A weaker predecessor
perturbation is expected to migrate through the Northeast and
northern Mid-Atlantic Tuesday night. Both vorticity maxima
should generate sufficient large-scale lift to aid in the
development of convection given the antecedent increase in
moisture and instability. Deterministic models indicate a fairly
organized complex of convection moving northwest-to-southeast
from Ontario into southern New England and the northern Mid-
Atlantic Tuesday and Tuesday night associated with the first
perturbation. The second vort max will likely generate more
convection on Wednesday, though the exact placement is quite
uncertain owing to its dependence on the predecessor system.
Furthermore, the leftover boundary from the first system may be
in close enough proximity to the area to maintain a chance of
showers/storms on Wednesday.

With strengthening subtropical ridging in the western Atlantic
during this period, there are also questions regarding how far
south the first cold front will go before stalling. All of this
said, a broad-brush of chance PoPs seems warranted Tuesday
afternoon through Thursday, though not all of these periods will
feature rainfall. Fine-tuning of the forecast will occur once
models exhibit a little more consistency in the timing/track of
these perturbations. What is clearer is that temperatures will
be warming during this period as some of the higher-octane air
advects into the region via the ridge to our west. By Wednesday
and Thursday, temperatures should be a few degrees above
seasonal averages.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...MVFR CIGs will continue through midday or so with ocnl
breaks to VFR. By mid afternoon, VFR conditions will likely
prevail at most sites, though localized MVFR will remain
possible. By late afternoon and evening, VFR should continue to
prevail but a risk for thunderstorms will develop especially
towards RDG and ABE. Sub- VFR conditions and gusty winds are
possible in any storms. Winds mainly from the south- southwest
at around 10 kt. Moderate confidence.

Tonight... Mainly VFR or MVFR conditions, with localized IFR
possible in showers or thunderstorms. Shower and storm activity
should diminish after 06z especially near and west of PHL. Winds
southwest at 5 to 10 kt. Gusty winds possible in any thunderstorms.
Moderate confidence.

Outlook...

Saturday...Potential for some lingering sub-VFR as a cold front
moves through the area, but conditions are expected to be
primarily VFR. West to northwest winds 5 to 15 kt with some
gusts to 20 kt possible in the afternoon. Moderate confidence.

Saturday night through Sunday night...VFR with northwest winds 5
to 15 kt with higher gusts (especially on Sunday). High
confidence.

Monday...Mainly VFR. A stray shower may occur north of PHL, but
minimal impacts are expected. Northwest winds 5 to 15 kt with
gusts to 20 kt. Moderate confidence.

Monday night and Tuesday...Mainly VFR. However, chances for
showers will increase by Tuesday afternoon. Winds becoming west
or southwest 5 to 15 kt. Moderate confidence.

&&

.MARINE...
A Small Craft Advisory remains in effect on the Atlantic coastal
waters through tonight. Seas have been a little slow to build so
far, but expect they will run around 5 ft for most of today and
tonight. Southerly winds will gust 20 to 25 kt at times as well. On
Delaware Bay, conditions should remain below SCA levels through
tonight.

Outlook...

Saturday...Seas lingering near 5 feet in the morning, but they
are expected to subside as the day progresses. Southwest winds
becoming west 10 to 20 kt. A chance of showers (possibly a
storm), especially in the morning.

Saturday night and Sunday...Winds becoming northwest 10 to 20
kt. Some gusts to 25 kt are not out of the question, but
predominantly sub-advisory conditions expected.

Sunday night through Tuesday...Sub-advisory winds/seas expected.

Rip Currents...

A persistent and gradually building southeasterly swell will lead to
a moderate risk for the development of dangerous rip currents today
for both the New Jersey and Delaware coasts. By Saturday, the risk
may fall to low levels.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ450>455.

&&

Synopsis...CMS
Near Term...MPS/O'Brien
Short Term...CMS
Long Term...CMS
Aviation...CMS/O'Brien
Marine...CMS/O'Brien
Hazardous weather outlook, May 29, 2:31 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
231 PM EDT Fri May 29 2020

NJZ001-007-009-PAZ054-055-060>062-101>106-301900-
Sussex-Warren-Hunterdon-Carbon-Monroe-Berks-Lehigh-Northampton-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
231 PM EDT Fri May 29 2020

...SEVERE THUNDERSTORM WATCH 234 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>003-MDZ008-012-015-019-020-NJZ008-010-012-013-015>023-027-
PAZ070-071-301900-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Morris-Somerset-Middlesex-Western Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Cape May-Southeastern Burlington-Delaware-Philadelphia-
231 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-301900-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
231 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the development of dangerous rip
currents. Areas of dense fog are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-301900-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
231 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Special weather statement, May 29, 3:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
338 PM EDT Fri May 29 2020

PAZ054-060-292100-
Berks-Carbon-
338 PM EDT Fri May 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN BERKS AND
WESTERN CARBON COUNTIES...

At 335 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Mcadoo to near Royalton. Movement was
northeast at 50 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Jim Thorpe, Hamburg, Nesquehoning, Womelsdorf, Weatherly, Robesonia,
Bernville, Strausstown, New Mahoning, Lake Harmony, Lansford, Summit
Hill, Beaver Meadows and Tresckow.

This includes the following highways...
 Interstate 80 in Pennsylvania between mile markers 277 and 286.
 Interstate 78 in Pennsylvania between mile markers 10 and 32.
 Northeast Extension near exit A95.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4052 7625 4058 7601 4063 7600 4067 7590
      4077 7582 4091 7599 4101 7573 4105 7577
      4109 7577 4113 7567 4106 7558 4032 7616
      4049 7643
TIME...MOT...LOC 1937Z 225DEG 43KT 4087 7599 4016 7671

Iovino

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:54 PM EDTMarine Dense Fog AdvisoryPHI9 hr
May 29, 5:46 PM EDTSpecial Weather StatementPHISussex29 min
May 29, 3:51 PM EDTSevere Thunderstorm WarningPHIBerks, Lehigh54 min
May 29, 4:01 PM EDTAreal Flood AdvisoryPHIBerks, Lehigh3 hr
May 29, 4:18 PM EDTAreal Flood AdvisoryPHICarbon2 hr
May 29, 4:46 PM EDTAreal Flood AdvisoryPHIBerks, Lehigh, Monroe, Northampton115 min
May 29, 4:54 PM EDTSpecial Weather StatementPHIBerks, Lehigh, Monroe, Northampton66 min
May 29, 5:03 PM EDTSevere Thunderstorm WarningPHIBerks, Bucks, Lehigh, Montgomery57 min
May 29, 5:18 PM EDTAreal Flood AdvisoryPHIBerks, Chester3 hr
May 29, 6:46 PM EDTSpecial Weather StatementPHIChester29 min
May 29, 7:19 PM EDTSpecial Weather StatementPHIChester41 min

Nearby

Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.